Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 26, NWS Tucson, AZ

July 30, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2007, 8:10 PM MST for Pima County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2007, 8:10 PM MST (03:10 UTC)
Expired
Jul 30, 2007, 9:45 PM MST
In force
95 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 310312
FFWTWC
AZC019-310445-
/X.NEW.KTWC.FF.W.0026.070731T0310Z-070731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
810 PM MST MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ORO VALLEY...

* UNTIL 945 PM MST

* AT 803 PM MST...TRAINED WEATHER SPOTTERS AND AUTOMATED RAIN GAGES 
REPORTED IN EXCESS OF ONE INCH OF RAIN HAS FALLEN IN ONLY 30 MINUTES
TIME. AN AUTOMATED RAIN GAGE REPORTED 1.81 INCHES OF RAIN HAD FALLEN 
AT THE CANADA DEL ORO WASH AND BIG WASH. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE URBAN AND SMALL
STREAM FLOOD ADVISORY FOR THIS AREA.

LAT...LON 3229 11101 3242 11088 3251 11096 3251 11123

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 310332
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
826 PM MST MON JUL 30 2007

AZC019-310445-
/X.CON.KTWC.FF.W.0026.000000T0000Z-070731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
826 PM MST MON JUL 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 826 PM MST...AN AUTOMATED RAIN GAGE REPORTED 2.011 INCHES OF RAIN 
HAD FALLEN AT THE CANADA DEL ORO WASH AND BIG WASH AND ANOTHER GAGE 
AT BIG WASH AND RANCHO VISTOSO BOULEVARD REPORTED 1.46 INCHES. 
DOPPLER RADAR INDICATED THAT THESE STORMS HAVE REMAINED STATIONARY 
OVER THE ORO VALLEY AREA WITH AN ADDITIONAL QUARTER TO HALF INCH OF 
RAIN STILL EXPECTED IN THE NEXT HALF HOUR. BIG WASH...THE CANADA DEL 
ORO WASH...SAUSAULITO CREEK...CHALK CREEK ARE ALL LIKELY FILLED WITH 
SWIFT MOVING WATER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF 
NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AND POOR 
DRAINAGE AREAS. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS THROUGH RUNNING WATER OF 
UNKNOWN DEPTH. 

LAT...LON 3229 11101 3242 11088 3251 11096 3251 11123

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 310437
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
936 PM MST MON JUL 30 2007

AZC019-310446-
/X.EXP.KTWC.FF.W.0026.000000T0000Z-070731T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
936 PM MST MON JUL 30 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MST FOR NORTHEASTERN
PIMA COUNTY...

ALTHOUGH RAINFALL FROM THE STRONG STORMS EARLIER THIS EVENING WILL 
CONTINUE TO DRAIN INTO THE BIG WASH...THE CANADA DEL ORO WASH... 
SAUSAULITO CREEK AND CHALK CREEK...THE THREAT OF FLASH FLOODING HAS 
SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE AT 945 PM MST. 

LAT...LON 3229 11101 3242 11088 3251 11096 3251 11123

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:45 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 3:45 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST MON JUL 30 2007

.SYNOPSIS...AN UPPER LEVEL LOW OVER NORTHWEST CHIHUAHUA WILL
GRADUALLY DRIFT WEST OVER THE NEXT SEVERAL DAYS...KEEPING THE REGION
IN AN ACTIVE MONSOON PATTERN THROUGH MOST OF THE WEEK.

&&

.DISCUSSION...SOME DEBRIS CLOUD WITH A LITTLE FLAT CU FIELD
ENHANCEMENT INHIBITING HEATING THIS MORNING. DECENT LOOKING 12Z KTUS
SOUNDING WITH PRECIPITABLE WATER AT 1.61 AND NICELY UNSTABLE WITH
TEMPERATURE RECOVERY AT LOWER LEVELS AND A DEGREE OF COOLING FROM H5
TO H6. ONCE WE GET SOME HEATING AND HIT LOWER 90S MOUNTAINS WERE
EARLY TO BUILD. ONLY INHIBITION SO FAR IS CIRRUS HAS BLOWN OFF IN
DIRECTION OF PATH OF STORMS AND GENERALLY OVER VALLEYS. ULTIMATELY
OUTFLOWS WILL HAVE NO TROUBLE SUPPORTING CONVECTION IN THE
VALLEYS...BUT FOR SOME LOCATIONS IT MAY BE IN THE EVENING HOURS.

WEAK MID LEVEL DIRECTIONAL SHEAR COMBINED WITH SLOW STORM EASTERLY
STORM MOVEMENT (BUT LIKELY INCREASING A LITTLE THROUGH THE DAY) HAS
MADE FOR RATHER CONGESTED INITIAL THUNDERSTORM DEVELOPMENT.
SUBSEQUENT STRONG OUTFLOWS SHOULD HELP TO BREAK THINGS OUT AS STORMS
PROPAGATE ACROSS VALLEY BY EARLY IN THE AFTERNOON. WET MICROBURST
AND LOCALLY HEAVY RAINFALL THE MAIN CONCERN. ACTIVITY PUSHING IN
FROM NEW MEXICO WILL HAVE TO BE MONITORED CLOSELY AS THE ATMOSPHERE
IS PRIMED TO SUPPORT CONVECTION OVERNIGHT.

NICE LOW ACROSS CHIHUAHUA SOUTH OF WEST TEXAS HELPING TO STRENGTHEN
UPPER LEVEL DIFFLUENT FIELD...AND SHOULD BECOME MORE OF A PLAYER
OVER THE NEXT 72 HOURS. NICE H7 THETA-E RIDGE NOSING FROM CHIHUAHUA
INTO ARIZONA AS WELL.

&&

.AVIATION...A MORE TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED
TODAY WITH THUNDERSTORMS DEVELOPING IN THE MOUNTAINS AND SKY ISLANDS
BY NOON AND IMPACTING VALLEY LOCATIONS IN THE AFTERNOON AND EVENING.
STRONG WINDS AND HEAVY DOWNPOURS MAY AFFECT TAF SITES TODAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:37 PM MSTDust Storm WarningTWC2 hr
Jul 30, 7:58 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 30, 9:48 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz117 min
Jul 31, 11:28 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 1:02 PM MSTAreal Flood AdvisoryTWCPinal118 min
Jul 31, 1:08 PM MSTAreal Flood AdvisoryTWCPima97 min
Jul 31, 1:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 31, 2:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 31, 2:19 PM MSTFlash Flood WarningTWCPima116 min
Jul 31, 2:33 PM MSTAreal Flood WarningTWCPima8 hr
Jul 31, 3:16 PM MSTAreal Flood AdvisoryTWCPinal89 min
Jul 31, 3:29 PM MSTFlash Flood WarningTWCPima3 hr
Jul 31, 3:43 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz92 min
Jul 31, 3:52 PM MSTFlash Flood WarningTWCGraham113 min
Jul 31, 4:02 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.